News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Diagnostics

Question: Echo and swelling feet


 lstock - Sat Mar 19, 2005 10:52 pm

Since Labor Day weekend 2004, I have been going to the doctor for my ankle swelling. They put me on fluid pills and potassium which worked fine to begin with but as soon as I stopped taking them, the swelling was back within a couple of days. I sleep with my feet elevated so it is not so bad in the mornings. They have run all kinds of tests to see why I keep swelling, but so far they haven't been able to tell me.
I also have been told that I may have costochondritis because if I stay bent over, like looking through a box of stuff, and raise up, I have chest pain and shortness of breath, but that doesn't happen unless I stay bent over. The doctor ordered an echocardiogram last week, and they told me that it said that I have mild mytral regurgitation. When I got online and started to look up mytral regurgitation, I noticed that ankle and feet swelling is associated with that. Do I need to worry or just keep taking the fluid pills?
Thanks!!
 Dr. Yasser Mokhtar - Sun Mar 20, 2005 11:22 pm

User avatar Dear lstock,

The information that you provided is not complete. i need to know a few more things from the echo results such as how bad is the mitral regurgitation, what is the ejection fraction, what is the pulmonary pressure, are there any other abnormalities?

In very rare instances, protonix might sometimes cause leg edema.

Edema of both legs mean that most probably there is a generalized cause for the edema which could be related to kidney disease, liver disease, heart disease or lung disease.

In some instances if the patient has varicose veins in both lower extremities, this will cause edema also. Local causes that can cause lower limb edema are pelvic tumours or masses compressing the veins of the pelvis and causing back-up in the lower limbs veins leading to edema but these are usually apparent and in most of the cases the edema is on one side only, rarely on both sides.

Edema is caused by increase in the pressure inside the veins of the legs and for any reason such as standing all day or sitting with your legs hanging all day, edema will develop. In this case, the best way to deal with it, even though it is annoying, is to wear a compression stocking first thing in the morning, before you even step out of bed. Diuretics will be needed indefinitely in this case.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here